Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
About Entrez
spacer gif
back to About Entrez
back to About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central

Privacy Policy


1: Ann Pharmacother. 1997 Dec;31(12):1481-9. Related Articles, Links

Extrapyramidal reactions and the selective serotonin-reuptake inhibitors.

Caley CF.

School of Pharmacy, University of Connecticut, Hartford, USA.

OBJECTIVE: To review the known published reports of extrapyramidal reactions (EPRs) associated with the use of selective serotonin-reuptake inhibitors (SSRIs). DATA SOURCES: Information was selected from a MEDLINE search (January 1990 to January 1996) of English-language medical literature. Manual searches of pertinent journal article bibliographies were also performed. DATA EXTRACTION: Appropriate information from all reports obtained was included, with specific attention directed toward patient age, gender, primary psychiatric diagnosis, total daily SSRI dosage, dosage escalation strategy, and concurrent psychotropic medications. DATA SYNTHESIS: Reports of EPRs associated with SSRI use have been accumulating in the medical literature for several years. More commonly associated with high-potency antipsychotics, EPRs can have an adverse impact on medication compliance and hospital readmissions. The proposed hypothesis for EPRs occurring with SSRI use involves serotonin's inhibitory actions on extrapyramidal dopamine activity. Other possible contributing factors include pharmacokinetic interactions or drug-disease interactions. EPRs may include dystonias, dyskinesias, akathisia, parkinsonism, exacerbations of Parkinson's disease, and possibly the neuroleptic malignant syndrome. The majority of SSRI-related reactions appear to occur within the first month of treatment. Information from available case reports does not strongly support any consistent risk factor, although some worth considering may include total SSRI daily dose, rapid dose escalation strategies, increased age, female gender, concurrent psychotropics known to also precipitate EPRs, and concurrent disease states such as Parkinson's disease. Since SSRI-related EPRs have occurred in different situations with different possible contributing factors, clinical pharmacy practitioners and other healthcare providers should remain aware of these reactions and carefully consider educating and monitoring their patients accordingly. CONCLUSIONS: The use of SSRIs may be associated with the development of EPRs; therefore, appropriate monitoring should be considered for patients so that optimal pharmaceutical care may be provided.

Publication Types:
  • Review
  • Review, Multicase

PMID: 9416386 [PubMed - indexed for MEDLINE]